Epidemic of heroin/fentanyl overdose deaths in Western Pennsylvania

January 28, 2014, 12:27 pm

KDKA-TV, the local CBS station in Pittsburgh, reported yesterday that at least 22 people have died recently from narcotic overdoses in Western Pennsylvania. Authorities believe the deaths are related to products containing heroin and/orĀ  fentanyl sold on the street and derived from supplies stamped with the labels “Theraflu,” “Bud Ice,” or “Income Tax.’

This outbreak is reminiscent of previous events. In the early 1990s, fentanyl-laced heroin sold as “Tango and Cash” killed dozens of victims. In 2006, the Philadelphia Medical Examiner’s Office reported 252 overdose deaths that tested positive for fentanyl. The read my Emergency Medicine News column about these outbreaks, click here.

Hat tip to @DavidJuurlink

2 Comments:

  1. milkshake Says:

    fentanyl and its super-potent analogs like cis-3-methylfentanyl bind tightly to opioid receptors so naloxone antagonist is needed in higher-than normal dose, to out-compete them. Also the process of cutting fentanyl is difficult to perform correctly – because of the extreme potency – which means some drug users are likely to buy a poorly-cut dose causing a massive OD

  2. Leon Says:

    Milkshake:

    Absolutely — high doses of naloxone may be needed in these cases. In a previous epidemic of fentanyl-laced heroin in Philadelphia, paramedics were limited to giving 0.4 mg naloxone, a dose that could be repeated once only. This was clearly inadequate.

    I’m generally not a big fan of naloxone, and believe that many patients who receive it could do well with careful observation alone. But when it’s need, it’s really needed, and in large doses (up to 10 mg or more) given rapidly.

    To read my Emergency Medicine News column on the Philadelphia experience, click here.